Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 109, NWS Birmingham, AL

October 12, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 12, 2009, 3:22 AM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2009, 3:22 AM CDT (08:22 UTC)
Expired
Oct 12, 2009, 6:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 5:30 AM CDTFLASH FLOODBedford, ALNUMEROUS ROADS CLOSED DUE TO FLASH FLOODING THROUGHOUT THE CENTRAL AND WESTERN PORTIONS OF LAMAR COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 120822
FFWBMX
ALC075-121115-
/O.NEW.KBMX.FF.W.0109.091012T0822Z-091012T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 AM CDT MON OCT 12 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...

* UNTIL 615 AM CDT

* AT 319 AM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED ONE INCH OF RAINFALL ACROSS PORTIONS OF THE COUNTY WITH AN 
ADDITIONAL ONE INCH POSSIBLE. AREAS OF MOST CONCERN INCLUDE YELLOW 
CREEK AND BEAVER CREEK.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...CREWS...BLOOMING GROVE...BEDFORD AND BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. WHEN ENCOUNTERING FLOODED ROADS MAKE 
THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3395 8822 3401 8796 3354 8794 3354 8827

$$
2 follow-up statements
000 
WGUS74 KBMX 120946
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 AM CDT MON OCT 12 2009

ALC075-121115-
/O.CON.KBMX.FF.W.0109.000000T0000Z-091012T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
446 AM CDT MON OCT 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR LAMAR
COUNTY...

AT 443 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT HEAVY 
RAINFALL ACROSS LAMAR COUNTY. ONE TO TWO INCHES OF RAINFALL HAS BEEN 
ESTIMATED TO HAVE OCCURRED ACROSS THE COUNTY WITH AN ADDITIONAL ONE 
INCH POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE...BEDFORD 
AND BEAVERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3395 8822 3401 8796 3354 8794 3354 8827

$$

08
000 
WGUS74 KBMX 121107
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 AM CDT MON OCT 12 2009

ALC075-121116-
/O.EXP.KBMX.FF.W.0109.000000T0000Z-091012T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
607 AM CDT MON OCT 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT FOR LAMAR
COUNTY...

LIGHT TO MODERATE SHOWERS ARE ONGOING. BUT RAINFALL RATES HAVE 
DECREASED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE 615 AM...AT THIS TIME. 

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3395 8822 3401 8796 3354 8794 3354 8827

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 12:30 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 12, 12:30 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 AM CDT MON OCT 12 2009

.AVIATION...FOR MORNING AND 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

MESSY WEATHER PATTERN THIS MORNING...STARTING OFF THE DAY WITH A
LINE OF THUNDERSTORMS THAT MOVED THROUGH THE EASTERN HALF OF THE
AREA...AND PRODUCED WIND GUSTS OF AT LEAST 40 MPH.  RAINFALL HAS
BEEN HEAVY ACROSS A GOOD PORTION OF THE CWA...WITH MOST EVERYONE
SEEING BETWEEN 1-3 INCHES SINCE MIDNIGHT.  MORE RAINFALL IS OVER
MISSISSIPPI AND IS EXPECTED TO MOVE INTO THE AREA THIS AFTERNOON.
THERE IS GOOD NEWS AND BAD NEWS WITH THIS...GOOD NEWS...IT SHOULD
REMAIN RAIN.  INSTABILITIES ARE LOW WITH THE CLOUD COVER...850 LLJ
HAS WEAKENED AND VEERED TO THE WSW AND AT THE SFC...NORTHERLY
WINDS.  ALL OF THIS LEADS TO DIMINISHING RAINFALL.  THE BAD
NEWS...THE RAIN WILL NOT DIMINISH JUST YET.  SHOULD CONTINUE TO
FALL...WITH THE HEAVIER TOTALS WEST OF INTERSTATE 65 THROUGH THE
EARLY EVENING HOURS.  WILL CONTINUE THE FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA...WHICH IS SET TO EXPIRE AT 4 PM...WITHOUT
EXPECTATIONS OF EXTENDED IT.

&&

.AVIATION...18Z TAF DISCUSSION.

LIGHT TO MODERATE RA CONTINUES TO FALL ACROSS THE AREA...WITH JUST
ABOUT EVERY TAF SITE SEEING AT LEAST -RA.  THESE SHOWERS ARE LIKELY
TO ONLY LAST INTO THE EARLY EVENING HOURS...WITH SKIES DRYING UP
FROM WEST TO EAST BEGINNING AROUND 21Z IN TCL...BUT CIGS ARE LIKELY
TO REMAIN AT LEAST MVFR...WITH MOST EVERYONE SEEING IFR CIGS
THROUGHOUT THE OVERNIGHT HOURS.  COULD SEE PATCHY FOG ACROSS THE
SOUTHERN SITES TONIGHT...MAINLY MGM AND TOI...BUT TCL IS USUALLY
SUSPECT TO FOG AFTER RAIN MOVES THROUGH AS WELL.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27
Hazardous weather outlook, Oct 11, 7:23 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SUN OCT 11 2009

ALZ011>015-017>050-130023-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
723 PM CDT SUN OCT 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER 3 AM ACROSS THE
NORTHWEST SECTIONS AS LOW PRESSURE APPROACHES FROM THE WEST.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA
DURING THE EARLY MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE
STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT FROM AROUND 10 AM
UNTIL 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES
MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR
FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND NORTH
OF THE INTERSTATE 20 CORRIDOR WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS
PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND
FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON MONDAY AND AGAIN ON THURSDAY INTO EARLY FRIDAY.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:20 PM CDTFlash Flood WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more19 hr
Oct 12, 2:30 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Oct 12, 4:43 AM CDTAreal Flood AdvisoryBMXWalker2 hr
Oct 12, 5:47 AM CDTFlash Flood WarningBMXJefferson4 hr
Oct 12, 8:10 AM CDTTornado WarningBMXRandolph20 min
Oct 12, 8:15 AM CDTFlash Flood WarningBMXEtowah3 hr
Oct 12, 9:43 AM CDTFlash Flood WarningBMXRandolph2 hr
Oct 12, 10:02 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby13 hr
Oct 12, 10:31 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Oct 12, 10:44 AM CDTFlash Flood WarningBMXLamar4 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.